Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Great Falls, MT

June 13, 2019Broadwater County, Gallatin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 13, 2019, 1:40 PM MDT for Broadwater County, Gallatin County, Montana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2019, 1:40 PM MDT (19:40 UTC)
Expired
Jun 13, 2019, 2:20 PM MDT
In force
40 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Broadwater County, MT, Gallatin County, MT

The radar

The Great Falls radar (KTFX), 154 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 1:45 PM MDTHAIL 11 S Toston, MTPEA-SIZE TO QUARTER-SIZE HAIL COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS55 KTFX 131940
SVRTFX
MTC007-031-132045-
/O.NEW.KTFX.SV.W.0002.190613T1940Z-190613T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
140 PM MDT Thu Jun 13 2019

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  South central Broadwater County in southwestern Montana...
  North central Gallatin County in south central Montana...

* Until 245 PM MDT.

* At 139 PM MDT, a severe thunderstorm was located near Toston, or 13
  miles south of Townsend, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Toston and Maudlow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4610 11160 4624 11143 4607 11107 4587 11133
TIME...MOT...LOC 1939Z 312DEG 7KT 4613 11144 

HAIL...1.00IN
WIND...60MPH
 
$$

mpj
2 follow-up statements
840 
WWUS55 KTFX 132008
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
208 PM MDT Thu Jun 13 2019

MTC007-031-132045-
/O.CON.KTFX.SV.W.0002.000000T0000Z-190613T2045Z/
Broadwater MT-Gallatin MT-
208 PM MDT Thu Jun 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTH CENTRAL BROADWATER AND NORTH CENTRAL GALLATIN COUNTIES...

At 205 PM MDT, a severe thunderstorm was located 7 miles south of
Toston, or 16 miles southeast of Townsend, moving southeast at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management. At 145 PM, Broadwater County 
         Emergency Management reported hail to the size of quarters 
         near Toston.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Toston and Maudlow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4610 11160 4624 11143 4607 11107 4587 11133
TIME...MOT...LOC 2005Z 312DEG 7KT 4610 11138 

HAIL...1.00IN
WIND...60MPH
 
$$

mpj
093 
WWUS55 KTFX 132020
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
220 PM MDT Thu Jun 13 2019

MTC007-031-132030-
/O.CAN.KTFX.SV.W.0002.000000T0000Z-190613T2045Z/
Broadwater MT-Gallatin MT-
220 PM MDT Thu Jun 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROADWATER AND
NORTH CENTRAL GALLATIN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4610 11160 4624 11143 4607 11107 4587 11133
TIME...MOT...LOC 2009Z 312DEG 7KT 4608 11135 

$$

mpj

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:50 AM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 13, 11:50 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1150 AM MDT Thu Jun 13 2019

Aviation Section Updated.

.UPDATE...

A band of midlevel clouds persists across North-central MT this
morning, associated with remnants of convection that had occurred
further west last evening. These clouds will continue to thin
through early afternoon. Over the southwest, regional radar shows
some new convection developing over the MT/ID border. Expect this
activity to continue to expand through the afternoon and evening
as a shortwave trough moves across the Great Basin towards
Wyoming. Convection will be favored first over higher terrain.
Once initiated, surface dewpoint temperatures in the lower 50s
will help sustain showers and thunderstorms that move off the
mountains and across the plains/valleys. Locally heavy rain and
small hail will be possible with some of these thunderstorms.
Minor updates were posted to the forecast to better match observed
trends.

&&

.SYNOPSIS...

Scattered to numerous showers and thunderstorms are expected
today, primarily during the afternoon and evening hours across
the region. A few storms could become strong and produce gusty
winds, small hail, and frequent lightning; in addition to brief
heavy downpours. A cold front will then drop south from Canada
Friday morning and into the afternoon hours, bringing another shot
of showers and storms over this timeframe.

&&

.AVIATION...
Updated 1100 AM MDT Thu Jun 13 2019 (18Z TAFs)

Showers and thunderstorms are developing over southwest Montana.
This activity will continue to spread into portions of Central
Montana through evening. VFR conditions prevail, except where
showers and storms could produce brief near-MVFR conditions.

&&

.PREV DISCUSSION...
/ISSUED 500 AM MDT Thu Jun 13 2019/

Today through Friday night....primary forecast concerns over the
timeframe will be showers and thunderstorms this afternoon/evening,
a few of which could become strong and produce some gusty
winds/small hail and brief heavy downpours.

H500 ridge will continue to be flattened out throughout the day
today, with numerous and subtle mid- to upper level waves rippling
through the nearly zonal flow. As has been the case now for the past
several nights, models discrepancies continue with the exact timing,
placement, and strength of these waves through the early evening
hours tonight. These discrepancies have led to and overall low
confidence forecast with respect to the location/lack thereof of the
highest PoPs across Southwest and North Central Montana. Have
therefore gone with a rather broadbrushed PoPs approach for this
forecast, but have incorporated latest convective allowing Hi-Res
models (i.e. ARW, NMM, and NAMNest) in an attempt to paint local
PoPs maximums. With respect to precipitation timing, while there is
not a consensus in the exact timing of the synoptic forcing arriving
overhead today, diurnal heating will play a huge role in the
shower/thunderstorm development, especially initially over the
higher terrain. With this in mind, believe the best window for
precipitation over the next 24 hours (today/tonight) will be focused
between 18z Thursday through 03z Friday (plus or minus 3 hours on
either end). With the loss of diurnal heating this evening, expect
precipitation coverage and intensity to diminish around 06z Friday.
While 0-6km bulk shear will once again be less than ideal (15-25kts)
for the maintenance/(development) of (severe) thunderstorms, a
marginally unstable atmosphere could support a few stronger
thunderstorms this afternoon and evening, especially over/in close
proximity to the mountains. High temperatures for today will also be
tricky, as increasing mid-level cloudiness could inhibit us from
reaching the highs that are currently forecasted. None-the-less,
expect highs to still exceed climatological norms for the day today.

By this evening, a more defined and agreed upon (model consensus)
shortwave will begin to dive southeast from Central British Columbia
and towards the Northern Rockies. This shortwave and accompany
synoptic ascent is then expected to move over North Central and
Southwest Montana during the morning through afternoon hours on
Friday, with the best forcing being focused across North Central
Montana over this timeframe. At the surface, an area of low pressure
over South Central Alberta Thursday evening will move southeast into
the Dakota's by Friday morning, dragging a cold front across the
region Friday morning (North Central Montana) through Friday
afternoon/evening (Southwest Montana). This will allow for another
round of showers and thunderstorms across most of Southwest and
North Central Montana, with the best chances for seeing precipitation
coming over North Central Montana with and following passage of the
cold front. The cold front will also bring a period of gusty
northwest/north winds, in addition to slightly cooler high
temperatures for the day on Friday. - Moldan

Saturday through next Thursday...

An upper level ridge temporarily rebuilds along the Pacific NW coast
and shifts inland this weekend, maintaining a northwest flow aloft
with weak embedded disturbances tracking SE across the Northern
Rockies and MT. Showers and a few thunderstorms are possible each
afternoon and evening, especially in/near the mountains but with
little support for organized storm development, main threat will be
isolated locally heavy rain with slow storm movement or storms
anchored to higher terrain. Going into next week, models and
ensembles continue to support the idea of strong ridge amplification
well off the west coast and a deepening trough downstream across the
Rockies/N-central US. While a turn to cooler and wetter conditions
appears likely by the middle of next week, confidence remains low
with respect to specific details of timing and impacts. One feature
that is well fairly well agreed upon is the depiction of an
unseasonably strong (120+ kt) upper level jet to move inland with
the the developing trough and a fairly packed height field which
combined with afternoon mixing could result in windy conditions and
lead to some organized thunderstorm activity by the middle of next
week. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  83  56  76  50 /  30  30  40  20
CTB  83  53  69  47 /  10  20  60  30
HLN  84  55  80  51 /  30  30  20  10
BZN  81  50  77  46 /  50  30  20  10
WEY  70  40  66  35 /  80  50  50  30
DLN  76  48  75  45 /  50  40  10  10
HVR  87  56  75  50 /  20  30  60  30
LWT  79  53  73  47 /  40  20  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:09 PM MDTSpecial Weather StatementTFXMadison51 min
Jun 12, 6:25 PM MDTSpecial Weather StatementTFXBeaverhead50 min
Jun 12, 10:34 PM MDTSpecial Weather StatementTFXJefferson56 min
Jun 13, 2:48 PM MDTSpecial Weather StatementTFXGallatin42 min
Jun 13, 3:50 PM MDTSpecial Weather StatementTFXJudith Basin55 min
Jun 13, 5:20 PM MDTSpecial Weather StatementTFXGlacier55 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.